Alert archive / Alabama / Wind Advisories in 2013

Wind Advisory 18, NWS Birmingham, AL

December 21, 201339 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Dec 21, 2013, 2:48 AM CST for 39 counties in Alabama. It took effect at Dec 21, 2013, 12:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2013, 2:48 AM CST (08:48 UTC)
In effect from
Dec 21, 2013, 12:00 PM CST
Expired
Dec 22, 2013, 12:00 AM CST
In force
12 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WWUS74 KBMX 210848
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 AM CST SAT DEC 21 2013

...GUSTY SOUTHERLY WINDS ANTICIPATED TODAY IN ADVANCE OF AN
APPROACHING COLD FRONT...

ALZ011>015-017>050-212200-
/O.NEW.KBMX.WI.Y.0018.131221T1800Z-131222T0900Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
248 AM CST SAT DEC 21 2013

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 3 AM CST SUNDAY.

* TIMING...SOUTHERLY WINDS WILL INCREASE TODAY REACHING ADVISORY
  CRITERIA THIS AFTERNOON AND EVENING.

* WINDS...SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS AS HIGH AS 40
  MPH WILL BE POSSIBLE...ESPECIALLY ACROSS NORTHWESTERN PORTIONS
  OF CENTRAL ALABAMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
992 
WWUS74 KBMX 212032
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CST SAT DEC 21 2013

...GUSTY SOUTHERLY WINDS ANTICIPATED THROUGH THE EVENING FOR THE
WESTERN HALF OF CENTRAL ALABAMA IN ADVANCE OF AN APPROACHING COLD
FRONT...

ALZ018>021-026>029-036>038-042>050-212145-
/O.CAN.KBMX.WI.Y.0018.000000T0000Z-131222T0900Z/
ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-LOWNDES-ELMORE-MONTGOMERY-
MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...GADSDEN...ANNISTON...CENTRE...HEFLIN...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
ROCKFORD...ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...
LAFAYETTE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
231 PM CST SAT DEC 21 2013

...WIND ADVISORY IS CANCELLED...

SUSTAINED WINDS AND WIND GUSTS WILL REMAIN BELOW ADVISORY CRITERIA
THIS AFTERNOON AND EVENING ACROSS THE EASTERN HALF OF THE AREA.

$$

ALZ011>015-017-022>025-030>035-039>041-220600-
/O.EXT.KBMX.WI.Y.0018.000000T0000Z-131222T0600Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-
DALLAS-AUTAUGA-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON...
TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...
ALABASTER...LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...
MARION...CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE
231 PM CST SAT DEC 21 2013

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* TIMING...SOUTHERLY WINDS WILL INCREASE TODAY REACHING ADVISORY 
  CRITERIA THIS AFTERNOON AND EVENING. 

* WINDS...SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS AS HIGH AS 40
  MPH WILL BE POSSIBLE...WEST OF AN ONEONTA TO SELMA LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 20, 11:39 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 20, 11:39 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1139 PM CST FRI DEC 20 2013

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

THE VERY MOIST SOUTHERLY FLOW IS BEGINNING TO BE FELT ACROSS
PORTIONS OF THE CWA THIS EVENING...WITH 60S DEWPOINTS NOW BEING
OBSERVED AT TUSCALOOSA AND DEMOPOLIS. STRONG MOISTURE AND WARM AIR
ADVECTION WILL CONTINUE THROUGH THE OVERNIGHT HOURS AND SHOULDN'T
ALLOW FOR MUCH IN THE WAY OF COOLING...ESPECIALLY FOR AREAS WEST
OF I-65. TEMPERATURES SHOULD RANGE FROM THE MID 60S WEST TO THE
MID 50S EAST. POPS WERE REDUCED TO SLIGHT CHANCE ONLY ACROSS THE
WEST AND NORTHWEST THROUGH MIDNIGHT TO REFLECT CURRENT TRENDS.
WE'LL BE WATCHING FOR THE DEVELOPMENT OF LOW CLOUDS AFTER MIDNIGHT
AS ISENTROPIC LIFT ONCE AGAIN COMES INTO PLAY. OVERALL HOWEVER...THE
FORECAST REMAINS ON TRACK FOR THE OVERNIGHT PERIOD. UPDATES ARE
OUT.

56/GDG

&&

.AVIATION...
06Z TAF DISCUSSION.

OTHER THAN BEING A TAD TO AGGRESSIVE WITH LOWERING CEILINGS IN THE
00Z TAF PACKAGE...MAIN TAF REASONING STILL LARGELY THE SAME.
LEANING ON BETTER PORTRAYAL OF MOISTURE ADVECTION IN THE RUC...
WHICH SHOWS MOISTURE RETURNING IN THE WEST IN THE NEXT HOUR OR
SO...THEN BETWEEN 08 AND 10Z ELSEWHERE. ONCE THE LOW CLOUDS
ARRIVE...EXPECT CIGS TO REMAIN PREDOMINANTLY IFR/LIFR FOR MOST OF
THE TAF PERIOD. SHOWERS AND TSTMS AS A PREDOMINANT WEATHER TYPE
ARE AT THE VERY END...IF NOT BEYOND THE TAF PERIOD. STILL...SOME
CONCERN SOME ISOLD SHWRS/TSTMS MAY POP DURING THE HEAT OF THE
AFTERNOON...WITH NOT MUCH LIFT NEEDED TO GET THINGS GOING. WINDS
WILL REMAIN OUT OF THE SOUTHEAST TO SOUTH 10KTS OR BELOW
OVERNIGHT...INCREASING TO AROUND 10 KTS WITH GUSTS UP TO 20KTS
DURING THE DAY TOMORROW.

JD/02

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 20, 7:39 PM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CST FRI DEC 20 2013

ALZ011>015-017>050-220145-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
739 PM CST FRI DEC 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A THREAT OF SEVERE WEATHER...THE MAIN THREATS ARE
DAMAGING WINDS AND TORNADOES. THE AREA WITH THE GREATEST SEVERE
WEATHER THREAT IS FROM THE CITIES OF SELMA...CLANTON...TALLADEGA...
AND CENTRE...WESTWARD. TIMING IS STILL SOMEWHAT UNCERTAIN WITH THE
HIGHEST POTENTIAL COULD START AS EARLY AS 8 PM SATURDAY AND LAST
THROUGH 8 AM SUNDAY FOR AREAS EAST OF INTERSTATE 65.

PLEASE BE WEATHER AWARE AS A SIGNIFICANT PART OF THE SEVERE WEATHER
THREAT WILL COME OVERNIGHT WHILE PEOPLE ARE ASLEEP.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATE SATURDAY THROUGH SUNDAY. CONFIDENCE IS INCREASING THAT
A WATCH WILL BECOME NECESSARY LATE SATURDAY.

JD/02

Nearby

Wind Advisories in Alabama, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.